Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 56, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2006, 6:53 AM CDT for Clay County, Coosa County, Tallapoosa County, Alabama. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2006, 6:53 AM CDT (11:53 UTC)
- Expired
- Apr 3, 2006, 7:10 AM CDT
- In force
- 17 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties Clay County, AL, Coosa County, AL, Tallapoosa County, AL
The radar
The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 11.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1222 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 031153
SVRBMX
ALC027-037-123-031230-
/O.NEW.KBMX.SV.W.0056.060403T1153Z-060403T1230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
653 AM CDT MON APR 3 2006
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN EAST CENTRAL ALABAMA
NORTHEASTERN COOSA COUNTY IN EAST CENTRAL ALABAMA
NORTHWESTERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 730 AM CDT
* AT 648 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11
MILES NORTHWEST OF ASHLAND TO 11 MILES NORTH OF GOODWATER TO 11
MILES WEST OF GOODWATER...AND MOVING EAST AT 55 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LINEVILLE AND NEW SITE
LAT...LON 3311 8623 3312 8617 3316 8617 3321 8612
3328 8608 3330 8597 3339 8598 3339 8595
3343 8591 3344 8566 3312 8566 3302 8569
3299 8635
$$1 follow-up statement
000
WWUS54 KBMX 031210
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
711 AM CDT MON APR 3 2006
ALC027-037-123-031221-
/O.CAN.KBMX.SV.W.0056.000000T0000Z-060403T1230Z/
COOSA AL-TALLAPOOSA AL-CLAY AL-
711 AM CDT MON APR 3 2006
...THE SEVERE THUNDERSTORM WARNING FOR CLAY...NORTHWESTERN TALLAPOOSA
AND NORTHEASTERN COOSA COUNTIES IS CANCELLED...
AT 711 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 3311 8623 3312 8617 3316 8617 3321 8612
3328 8608 3330 8597 3339 8598 3339 8595
3343 8591 3344 8566 3312 8566 3302 8569
3299 8635
$$
JD/81What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 5:15 AM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 3, 5:15 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 515 AM CDT MON APR 3 2006 .DISCUSSION... IT HAS BEEN A BUSY MORNING ACROSS CENTRAL ALABAMA. SEVERE STORMS HAVE FIRED UP MAINLY NORTH OF INTERSTATE 20. THE MAIN PROBLEM SO FAR HAS BEEN HAIL...BUT WE CANNOT RULE OUT AN ISOLATED TORNADO FROM DEVELOPING. THESE STORMS ARE EXPECTED TO LAST AT LEAST THROUGH SUNRISE AND THEN BEGIN TO SUBSIDE A FEW HOURS LATER TODAY. AFTER WE GET RID OF THESE STORMS...A COLD FRONT WILL MOVE RAPIDLY ACROSS THE AREA LATE THIS MORNING. A TIGHT PRESSURE GRADIENT WILL QUICKLY FOLLOW THE FRONT WHICH WILL GIVE US SOME STRONG GUSTY WINDS IN THE AFTERNOON ACROSS THE ENTIRE FORECAST AREA. WE WILL ISSUE A LAKE WIND ADVISORY LATER TODAY AS A RESULT WHICH WILL PROBABLY GO FROM NOON TO 6PM. WINDS WILL BEGIN TO WEAKEN SHORTLY AFTER SUNSET. COOLER CONDITIONS ARE EXPECTED TUESDAY THROUGH THURSDAY AS A MUCH COOLER AIRMASS IS IN PLACE. DAYTIME TEMPERATURES WILL BE BACK IN THE 60S AND 70S WHILE OVERNIGHT TEMPERATURES WILL BE BACK IN THE UPPER 30S TO 40S. RAIN CHANCES WILL RETURN TO THE FORECAST OF FRIDAY WHEN ANOTHER COLD FRONT APPROACHES THE FORECAST AREA. THE FRONT LOOKS TO BE SLOW MOVING THROUGH...SO RAIN CHANCES MAY EXTEND INTO SATURDAY. BY SUNDAY...DRY CONDITIONS WILL RETURN AS A RIDGE OF HIGH PRESSURE SETS IN. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 76 43 67 37 / 30 0 0 10 ANNISTON 79 43 68 42 / 30 0 0 10 BIRMINGHAM 79 44 69 41 / 30 0 0 10 TUSCALOOSA 81 45 71 42 / 20 0 0 10 CALERA 80 46 70 42 / 30 0 0 10 AUBURN 81 48 71 43 / 10 0 0 10 MONTGOMERY 84 48 73 43 / 10 0 0 10 TROY 82 48 74 42 / 10 0 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 10/ARM
Hazardous weather outlook, Apr 3, 1:27 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 127 AM CDT MON APR 3 2006 ALZ011>015-017>050-031230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 127 AM CDT MON APR 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. ...TORNADO WATCH IN EFFECT THROUGH 7 AM CDT FOR PORTIONS OF CENTRAL ALABAMA... .DAY ONE...REST OF TONIGHT. SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 70 MPH...LARGE HAIL...AND TORNADOES...ARE POSSIBLE FOR NORTHWESTERN PORTIONS OF CENTRAL ALABAMA...GENERALLY NORTH OF LINE FROM VERNON...TO FAYETTE..AND JASPER THROUGH 7 AM CDT. A SQUALL LINE OUT AHEAD OF A COLD FRONT WILL APPROACH MARION COUNTY AFTER 3 AM CDT...AND TRACK SLOWLY SOUTHEASTWARD THROUGH 7 AM CDT. THE ATMOSPHERE REMAINS MOIST AND UNSTABLE OUT AHEAD OF THE FRONT...AND STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH SUNRISE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FEW STRONG STORMS MAY BE LINGERING ACROSS THE INTERSTATE 20 59 CORRIDOR EARLY THIS MORNING...DURING THE MORNING COMMUTE HOURS...AS A LINE OF SHOWERS AND THUNDERSTORMS JUST AHEAD OF A COLD FRONT PUSHES THROUGH THE AREA. AS TEMPERATURES HEAT UP LATE MONDAY MORNING...A FEW STRONG STORMS ARE POSSIBLE GENERALLY SOUTH OF INTERSTATE 20 AND EAST OF INTERSTATE 65. THE STORMS WILL HAVE THE POTENTIAL OF PRODUCING WIND GUSTS UP TO 40 MPH...PEA SIZED HAIL...A DEADLY CLOUD TO GROUND LIGHTNING. THE BEST CHANCE OF STRONG THUNDERSTORMS WILL OCCUR BETWEEN 11 AM AND 4 PM. A COLD FRONT WILL PUSH ACROSS CENTRAL ALABAMA ON MONDAY. THE FRONT WILL BE NEAR A GADSDEN TO BIRMINGHAM TO TUSCALOOSA LINE BY 1 PM... AND TO A TROY TO PHENIX CITY LINE BY 4 PM. A FEW STRONG STORMS ARE POSSIBLE JUST AHEAD OF THE FRONT AS ITS MOVES THROUGH CENTRAL ALABAMA. STRONG THUNDERSTORMS ARE AGAIN POSSIBLE LATE FRIDAY AND SATURDAY ASSOCIATED WITH THE NEXT COLD FRONT APPROACHING CENTRAL ALABAMA. THIS SYSTEM LOOKS VERY SIMILAR TO THE ONE AFFECTING US TONIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. JD/81
In the hours before
Special weather statement, Apr 3, 4:06 AM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 406 AM CDT MON APR 3 2006 ALZ022-030-031-030930- GREENE-PICKENS-SUMTER- 406 AM CDT MON APR 3 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER...GREENE AND PICKENS COUNTIES UNTIL 430 AM CDT... ...SMALL HAIL AND WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 403 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 8 MILES NORTHWEST OF PICKENSVILLE TO 28 MILES SOUTHWEST OF MEMPHIS...MOVING EAST AT 50 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR PICKENSVILLE...MEMPHIS...CARROLLTON...MCMULLEN...ALICEVILLE AND GORDO THROUGH 430 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL AND STRONG GUSTY WINDS. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. STRONG GUSTY WINDS CAN ALSO BE EXPECTED...WHICH CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Apr 3, 4:39 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 439 AM CDT MON APR 3 2006 ALZ023-031015- TUSCALOOSA- 439 AM CDT MON APR 3 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 515 AM CDT... ...SMALL HAIL IS POSSIBLE FROM APPROACHING THUNDERSTORMS... ...TORNADO WATCH IN EFFECT UNTIL 7 AM CDT... AT 437 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 17 MILES NORTH OF NORTHPORT TO 19 MILES WEST OF NORTHPORT...MOVING EAST AT 30 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR NORTHPORT AND TUSCALOOSA THROUGH 515 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Apr 3, 5:28 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
528 AM CDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 AM HAIL BIRMINGHAM 33.53N 86.80W
04/03/2006 E0.75 INCH JEFFERSON AL TRAINED SPOTTER
REPORTED NEAR ALFORD AVENUE AND INTERSTATE 65.
&&
KSUMRALLLocal storm report, Apr 3, 6:06 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 AM CDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM HAIL ALABASTER 33.23N 86.82W
04/03/2006 M0.88 INCH SHELBY AL NWS EMPLOYEE
&&
KSUMRALLLocal storm report, Apr 3, 6:44 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 AM CDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 AM HAIL 2 S LAWLEY 32.83N 86.95W
04/03/2006 E0.50 INCH CHILTON AL AMATEUR RADIO
NEAR HIGHWAY 82
&&
KSUMRALLLocal storm report, Apr 3, 6:53 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
653 AM CDT MON APR 03 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM HAIL 1 S OAK GROVE 33.17N 86.30W
04/03/2006 E0.88 INCH TALLADEGA AL EMERGENCY MNGR
REPORTED BY SPOTTER TO EMA.
0646 AM HAIL 4 S SYLACAUGA 33.12N 86.26W
04/03/2006 E1.00 INCH TALLADEGA AL EMERGENCY MNGR
REPORTED VIA HAM RADIO NEAR TALLEDEGA AND COOSA COUNTY
LINE.
&&
KSUMRALLThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 2:12 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa | 33 min |
| Apr 3, 2:49 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 26 min |
| Apr 3, 2:58 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 32 min |
| Apr 3, 3:41 AM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 19 min |
| Apr 3, 3:57 AM CDT | Severe Thunderstorm Warning | BMX | Fayette | 33 min |
| Apr 3, 3:59 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 31 min |
| Apr 3, 4:03 AM CDT | Severe Thunderstorm Warning | BMX | Walker | 33 min |
| Apr 3, 4:22 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 23 min |
| Apr 3, 4:31 AM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 29 min |
| Apr 3, 4:48 AM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 27 min |
| Apr 3, 5:01 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 29 min |
| Apr 3, 5:26 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 34 min |
| Apr 3, 6:07 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 23 min |
| Apr 3, 6:31 AM CDT | Severe Thunderstorm Warning | BMX | Talladega | 29 min |
| Apr 3, 6:39 AM CDT | Severe Thunderstorm Warning | BMX | Chilton | 20 min |
| Apr 3, 7:20 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.